Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 45, NWS North Platte, NE

May 7, 2023Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2023, 4:31 AM CDT for Wheeler County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 4:31 AM CDT (09:31 UTC)
Expired
May 7, 2023, 5:00 AM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 165 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS53 KLBF 070931
SVRLBF
NEC183-071000-
/O.NEW.KLBF.SV.W.0045.230507T0931Z-230507T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
431 AM CDT Sun May 7 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Wheeler County in north central Nebraska...

* Until 500 AM CDT.

* At 430 AM CDT, a severe thunderstorm was located near Bartlett, or
  23 miles northeast of Ord, moving northeast at 40 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Bartlett, Four Corners and Cumminsville. 

This includes Highway 281 between mile markers 137 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 9866 4188 9876 4201 9850 4187 9836
TIME...MOT...LOC 0930Z 239DEG 36KT 4186 9864 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Brown
1 follow-up statement
392 
WWUS53 KLBF 070943
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
443 AM CDT Sun May 7 2023

NEC183-071000-
/O.CON.KLBF.SV.W.0045.000000T0000Z-230507T1000Z/
Wheeler NE-
443 AM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR CENTRAL WHEELER COUNTY...

At 443 AM CDT, a severe thunderstorm was located near Bartlett, or 28
miles southwest of Neligh, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Bartlett.

This includes Highway 281 between mile markers 138 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4182 9854 4194 9863 4201 9850 4187 9836
TIME...MOT...LOC 0943Z 247DEG 33KT 4190 9849 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:39 AM CDT, 52 minutes earlier.

Area forecast discussion, May 7, 3:39 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
339 AM CDT Sun May 7 2023

.SYNOPSIS...
Issued at 334 AM CDT Sun May 7 2023

Key Messages:

- Severe weather concerns continue today and perhaps Monday night
  and Tuesday.

- Strong winds aloft are expected today through Thursday and this
  combined with moisture and instability may present persistent
  day to day severe weather concerns.

- Concern is growing for active weather Tuesday through Thursday
  with the approach of a deep upper level low pressure system.

&&

.SHORT TERM...(Today through Monday)
Issued at 334 AM CDT Sun May 7 2023

A belt of strong 40 to 50 kt 500mb westerlies will remain overhead
through Monday providing ample shear for severe storm development
today. The prospect of severe weather Monday is somewhat uncertain.
The better rain chance appears to be Monday night.

It is becoming clear a disturbance moving through srn NV/swrn UT
will be the forcing for post frontal severe storms across swrn
Nebraska and ncntl Nebraska today. There will be a eastward moving
surge of dry air across wrn Nebraska which should limit storm
coverage in that area.

The early morning thunderstorm activity across ncntl/swrn Nebraska
is the short wave which will shove a weak 850mb cold front into srn
Nebraska this morning. Moisture should pool behind this front with
PWAT increasing to 0.75-near 1.0 inch. Lapse rates will be steep and
the best guess on a shear calculation is around 50 kts which is
strong. For this reason and the modest QPF and instability shown by
the CAMS, POPs are limited to 30-40 percent. The primary severe
weather threat north of the front would appear to be large hail.
South of the front, the HRRR clearly indicates a wind damage hazard.

Timing...the CAMs suggest 19z-21z for lift-off across the srn
Panhandle/Palmer Divide and this start time would probably result in
the storm activity moving east of the ncntl Nebraska by 01z-03z this
evening.

Monday...the NAMnest suggests a storm cluster will form 21z-00z
across ncntl Nebraska. Meanwhile, the GFS suggests afternoon
destabilization will occur across wrn Nebraska. An isolated POP is
in place Monday afternoon across much of wrn and ncntl Nebraska. The
severe weather concern, if there is one, would be across ncntl
Nebraska where deeper moisture will be in place.

.LONG TERM...(Monday night through Saturday)
Issued at 334 AM CDT Sun May 7 2023

There is little change in the extended forecast philosophy this
morning. Two upper level lows off the coast of British Columbia
and now, Oregon, will drop south with the BC low pivoting through
the cntl Rockies and then, through Nebraska Thursday.

Thunderstorm chances are in place Monday night through Friday for
this system and the previous forecast suggested active, potentially
severe weather conditions could develop Monday night through
Thursday. SPC day 3 suggested the cntl/nrn high plains for severe
weather but there is significant uncertainty in the location of this
activity. In fact, the 84hr NAM12 and 60hr NAMnest suggest strong
storms across swrn Nebraska Monday night and Tuesday. These storms,
if they form, would be operating in a 35-45kt 500mb jet and PWAT
will increase to near 1 inch.

An increase in moisture and winds aloft are expected Wednesday and
Thursday with the approach of the upper low and this would likely
present additional strong or severe storm chances plus the threat of
heavy rainfall as moisture transport becomes strong as shown by the
GFS 305K theta-e sfc and the day 4 WPC excessive rainfall outlook
highlighting the Panhandle. Thus, the forecast continues chance to
likely POPs and concern is growing for active weather Tuesday
through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1113 PM CDT Sat May 6 2023

Generally VFR with light winds outside of thunderstorms this TAF
period. There are some light showers streaming up from the
southwest and expect they will be around through the overnight
hours so will use VCTS at KLBF through the early portion of the
valid period. Guidance shows some IFR conditions building down
from the north out of the Dakotas around daybreak and confidence
in this scenario is now high enough to include a TEMPO for MVFR
conditions at KVTN early Sunday morning. Will monitor later meso
guidance to see probability for IFR at KVTN starts trending up.

Expect another round of showers/thunderstorms late tomorrow
afternoon with the most likely window being 22Z-02Z and mainly
south of Highway 2. With exact timing/location uncertain, will
only include VCTS at KLBF with this TAF package and adjust as
later guidance becomes available.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...MBS
Hazardous weather outlook, May 7, 4:06 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
406 AM CDT Sun May 7 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-080915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
406 AM CDT Sun May 7 2023 /306 AM MDT Sun May 7 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Isolated severe storms are possible early this morning affecting
parts of Custer, Garfield and Wheeler counties. The hazard is large
hail.

Additional severe thunderstorm activity is possible this afternoon
and early this evening, generally affecting areas east of highway
83. The hazards are large hail and wind damage.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Weather conditions across western and north central Nebraska are
expected to remain favorable for severe weather Monday through
Thursday. This would include the potential for excessive rainfall
which could produce flooding in some areas. The details of this
hazardous weather will become clearer with later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 7, 2:49 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
249 AM CDT Sun May 7 2023

NEZ027-028-038-070830-
Loup NE-Custer NE-Garfield NE-
249 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of southeastern Loup,
southwestern Garfield and northeastern Custer Counties through 330 AM
CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 8 miles northwest of Broken Bow, moving northeast at 40
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burwell, Taylor, Sargent, Merna, Lillian, Round Valley, Homestead
Knolls Campground, Walworth, Virginia Smith Dam, Big Oak Canyon,
Divide Hill and Kent Diversion Dam State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 108 and 124.
 Highway 2 between mile markers 266 and 274.
 Highway 92 near mile marker 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9921 4159 9921 4142 9973 4152 9981
      4188 9922 4174 9910
TIME...MOT...LOC 0748Z 239DEG 33KT 4151 9971

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Brown
Special weather statement, May 7, 3:04 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 AM CDT Sun May 7 2023

NEZ028-029-070845-
Wheeler NE-Garfield NE-
304 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of southern Garfield
and west central Wheeler Counties through 345 AM CDT...

At 304 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burwell, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Burwell and Gables.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 9865 4174 9903 4174 9921 4182 9921
      4201 9878
TIME...MOT...LOC 0804Z 236DEG 33KT 4176 9916

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Brown
Special weather statement, May 7, 3:31 AM CDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
331 AM CDT Sun May 7 2023

NEZ038-070900-
Custer NE-
331 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of north central Custer
County through 400 AM CDT...

At 331 AM CDT, Doppler radar was tracking a strong thunderstorm near
Victoria Springs State Recreation Area, or 13 miles northwest of
Broken Bow, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Victoria Springs State Recreation Area, Lillian, Walworth and Gates.

This includes Highway 2 between mile markers 261 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 9977 4161 9985 4174 9959 4174 9945
      4167 9939
TIME...MOT...LOC 0831Z 235DEG 30KT 4157 9978

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Brown
Special weather statement, May 7, 3:44 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
344 AM CDT Sun May 7 2023

NEZ029-070930-
Wheeler NE-
344 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northeastern Wheeler
County through 430 AM CDT...

At 343 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bartlett, or 25 miles southwest of Neligh, moving northeast at 25
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Wheeler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4187 9849 4196 9855 4208 9835 4209 9830
      4204 9829 4199 9829 4192 9830
TIME...MOT...LOC 0843Z 238DEG 20KT 4195 9846

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:37 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry37 min
May 6, 8:15 PM CDTSpecial Weather StatementLBFKeya Paha45 min
May 6, 8:24 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha, Rock51 min
May 7, 2:49 AM CDTSpecial Weather StatementLBFLoup41 min
May 7, 3:04 AM CDTSpecial Weather StatementLBFGarfield41 min
May 7, 3:21 AM CDTSevere Thunderstorm WarningLBFCuster, Garfield24 min
May 7, 3:25 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler35 min
May 7, 3:31 AM CDTSpecial Weather StatementLBFCuster29 min
May 7, 3:44 AM CDTSpecial Weather StatementLBFWheeler46 min
May 7, 3:58 AM CDTSevere Thunderstorm WarningLBFCuster32 min
May 7, 4:00 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler30 min
May 7, 4:11 AM CDTSevere Thunderstorm WarningLBFCuster21 min
May 7, 4:48 AM CDTSevere Thunderstorm WarningLBFWheeler27 min
May 7, 5:41 AM CDTSpecial Weather StatementLBFWheeler34 min
May 7, 5:51 AM CDTSevere Thunderstorm WarningLBFWheeler13 min
May 7, 12:31 PM CDTSpecial Weather StatementLBFHooker44 min
May 7, 1:22 PM CDTSpecial Weather StatementLBFHooker53 min
May 7, 2:24 PM CDTSpecial Weather StatementLBFThomas51 min
May 7, 2:37 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas38 min
May 7, 3:17 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup43 min
May 7, 6:07 PM CDTSpecial Weather StatementLBFFrontier38 min
May 7, 6:11 PM CDTSpecial Weather StatementLBFCuster49 min
May 7, 6:53 PM CDTSpecial Weather StatementLBFCuster52 min
May 7, 6:54 PM CDTSpecial Weather StatementLBFFrontier51 min
May 7, 6:57 PM CDTSpecial Weather StatementLBFLincoln48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.